Alert archive / West Virginia / Tornado Warnings in 2024

Tornado Warning 4, NWS Charleston, WV

March 30, 2024Washington County, Ohio; Pleasants County, Ritchie County, Tyler County, West Virginia

NWS Charleston, WV issued this tornado warning at Mar 30, 2024, 7:28 PM EDT for Washington County, Ohio; Pleasants County, Ritchie County, Tyler County, West Virginia. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2024, 7:28 PM EDT (23:28 UTC)
Expired
Mar 30, 2024, 7:45 PM EDT
In force
17 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Washington County, OH, Pleasants County, WV, Ritchie County, WV, Tyler County, WV

The radar

The Charleston,WV radar (KRLX), 132 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 4:46 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WFUS51 KRLX 302328
TORRLX
OHC167-WVC073-085-095-310000-
/O.NEW.KRLX.TO.W.0004.240330T2328Z-240331T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
728 PM EDT Sat Mar 30 2024

The National Weather Service in Charleston West Virginia has issued a

* Tornado Warning for...
  East central Washington County in southeastern Ohio...
  Pleasants County in northwestern West Virginia...
  Northeastern Ritchie County in northwestern West Virginia...
  Southwestern Tyler County in northern West Virginia...

* Until 800 PM EDT.

* At 728 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over St. Marys, moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pennsboro around 740 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Arvilla, Newport, Alma, Point Lookout, Wick, Mountain, Hebron,
Maxwell, Highland, and Ellenboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3941 8131 3952 8123 3943 8081 3923 8097
TIME...MOT...LOC 2328Z 291DEG 33KT 3943 8122 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

14
1 follow-up statement
354 
WWUS51 KRLX 302345
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
745 PM EDT Sat Mar 30 2024

OHC167-WVC073-085-095-302355-
/O.CAN.KRLX.TO.W.0004.000000T0000Z-240331T0000Z/
Washington OH-Pleasants WV-Ritchie WV-Tyler WV-
745 PM EDT Sat Mar 30 2024

...THE TORNADO WARNING FOR EAST CENTRAL WASHINGTON...PLEASANTS...
NORTHEASTERN RITCHIE AND SOUTHWESTERN TYLER COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio...and northern and northwestern West Virginia.

&&

LAT...LON 3941 8131 3952 8123 3943 8081 3923 8097
TIME...MOT...LOC 2342Z 291DEG 33KT 3937 8103 

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Mar 30, 7:04 PM EDT, 24 minutes earlier.

Area forecast discussion, Mar 30, 7:04 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
704 PM EDT Sat Mar 30 2024

.SYNOPSIS...
Stationary front and upper level disturbances bring several
rounds of showers this weekend. Flooding and strong to severe
storms are possible early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 700 PM Saturday...

 * Severe T-storm Watch 63 is in effect for the northern tier of
   counties from Perry County to Harrison County until 10 PM.

Updated POPs and severe potential across our north over the next
several hours to reflect current and evolving situation. Also
tweaked POPs and sky grids through the period with the latest
short-term and NBM guidance.

As of 129 PM Saturday...

Elevated fire weather potential remains a concern across
southwestern Virginia, northeast Kentucky and southern portions
of West Virginia through this evening due to low relative
humidity levels in the 20s and breezy southwest winds. A Special
Weather Statement remains in effect through this evening for
southwestern Virginia and northeastern Kentucky counties, where
fuel moistures are lowest. Fire weather potential will diminish
overnight and into Sunday as relative humidity values rebound
into the 80s and 90s.

The SPC has placed portions of southeast Ohio and northern West
Virginia in a slight risk for severe weather this afternoon due
to the potential for a few strong to severe storms. 0-6 km shear
is in the 50-60 kt range, which is sufficient for severe
thunderstorm development, but the limiting factor is
instability. Showers currently ongoing across southeast Ohio and
northern West Virginia may hinder the instability potential
later this afternoon. The main timing for any severe storms
across northern West Virginia and southeast Ohio would likely be
right around sunset.

A stalled frontal boundary will lie right across central West
Virginia Sunday. Lower level convergence near the front will
create potential for additional showers and thunderstorms during
the day. The SPC currently places part of our area under a
marginal risk for severe thunderstorms Sunday, with the main
threat being isolated large hail. A thick cloud cover over the
region may once again hinder the instability potential, with a
few models only showing around 500 J/kg of MLCAPE Sunday
afternoon across southern West Virginia and southwest Virginia.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM Saturday...

A warm front should push north of the region Sunday night. A wave
along the front will then push the front back into the area on
Monday, with the front lifting back northward Monday night. This
will keep rounds of showers and thunderstorms over the region, with
southeast Ohio and northern West Virginia receiving the most
precipitation. This leads to concerns of possible flash flooding,
especially Monday afternoon and Monday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1245 PM Saturday...

Showers and thunderstorms can be expected on Tuesday as a low
pressure system passes northwest of the region. Although CAPE
values are only in the 50 to 1000 range, there are some decent
low level winds and model soundings showing DCAPE in the 400 to
900 range. Therefore, could see some damaging winds on Tuesday.
In addition, the ground in northern West Virginia and southeast
Ohio will be saturated from previous showers and thunderstorms.
Showers and thunderstorms Tuesday and Tuesday night could cause
flooding.

The low will push a cold front through Tuesday night. Cooler
air will move in behind the front for Wednesday. An upper level
low will continue to provide chances for precipitation for
Wednesday into Thursday, aided by some upslope flow. The higher
elevations of the mountains could even see some light snow
accumulations.

The area will remain in a trough aloft as the upper level low
shifts into New England later Thursday into Friday. A short wave
moving through the trough on Friday will bring another chance
for some light precipitation.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 113 PM Saturday...

Flight conditions will remain mostly VFR through the rest of
today. Showers and thunderstorms will approach KPKB and KCKB
this afternoon, spreading to the rest of the terminals this
evening. Heavy downpours in any thunderstorms can temporarily
reduce visibility to MVFR or IFR for a brief time.

Ceilings are expected to lower to MVFR and IFR overnight through
Saturday morning. A stationary front will lie across central
West Virginia Sunday, which will keep the low stratus around for
most of the day.

Breezy southwest winds will continue into this evening across
the terminals. In addition, Low Level Wind Shear will be
possible overnight from 00Z to 06Z Sunday due to stronger winds
aloft. This has been included in the latest TAF package. On
Sunday, expect northwesterly winds at 4-8 knots across northern
and central West Virginia and southwesterly winds at 4-8 knots
across southern West Virginia due to a stalled front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M

AFTER 00Z MONDAY...
IFR possible in showers and thunderstorms Sunday, Monday, and Tuesday.

&&

.FIRE WEATHER...
As of 215 AM Saturday...

A stalled frontal boundary will yield rain and diurnally driven
thunderstorms across the area today. Relative humidity values
across the northern half of the forecast area will benefit from
this moisture source, allowing for values to be in the 40 to 50%
range during peak heating hours.

For areas south of the I-64 corridor, isolated fire danger
remains present within today's set up as shower activity during
the afternoon will still be stretched to the north, allowing for
drier conditions and partly clear skies to still prevail in the
coalfields. Coupled with increasing southwesterly flow this
afternoon, RH values will drop back down to the 30 percent range
for the afternoon and evening. If shower trends migrate
southward quicker than anticipated, then increased dew points
will aid in keeping RH values from dropping down to such low
readings this afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/RPY/MEK
NEAR TERM...FK/JMC
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JMC

FIRE WEATHER...
Hazardous weather outlook, Mar 30, 5:08 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
508 PM EDT Sat Mar 30 2024

OHZ066-067-076-WVZ009>011-019-020-031-312115-
Perry-Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-
Harrison-
508 PM EDT Sat Mar 30 2024

...SEVERE THUNDERSTORM WATCH 63 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated strong to severe thunderstorms are possible this afternoon
and evening. Isolated large hail and damaging wind are possible with
any of the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of rain and afternoon thunderstorms are expected
Sunday through Tuesday with the potential for 1 to 2 inches total.
This could result in flooding or flash flooding especially Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ075-083>087-WVZ006>008-014-016>018-027>030-032-039-040-
519>522-525-526-312115-
Greenup-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-
Mason-Jackson WV-Putnam-Roane-Wirt-Calhoun-Clay-Braxton-Gilmer-Lewis-
Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
Southeast Randolph-
508 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio and much of West Virginia.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and evening. Isolated large hail and damaging wind cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of rain and afternoon thunderstorms are expected
Sunday through Tuesday with the potential for 1 to 2 inches total.
This could result in flooding or flash flooding especially Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-013-015-024>026-033-034-515>518-
312115-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
508 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast, southern
and western West Virginia.

.DAY ONE...Tonight.

Dry air, coupled with breezy winds, will result in lowering relative
humidity values this afternoon into this evening. This could
heighten the risk for wildfires today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of rain and afternoon thunderstorms are expected
Sunday through Tuesday with the potential for 1 to 2 inches total.
This could result in flooding or flash flooding especially Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-312115-
Northwest Pocahontas-Southeast Pocahontas-
508 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of rain and afternoon thunderstorms are expected
Sunday through Tuesday with the potential for 1 to 2 inches total.
This could result in flooding or flash flooding especially Monday
and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 30, 1:33 PM EDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
133 PM EDT Sat Mar 30 2024

OHZ085-WVZ008-009-301800-
Meigs OH-Jackson WV-Wood WV-
133 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEIGS...
NORTHEASTERN JACKSON AND SOUTHWESTERN WOOD COUNTIES THROUGH 200 PM
EDT...

At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutland, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pomeroy, Rutland, Forked Run State Park, Chester, Darwin, Portland,
Harrisonville, Belleville, and Reedsville.

This includes Interstate 77 in West Virginia between mile markers 150
and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3896 8159 3901 8199 3902 8199 3903 8201
      3903 8203 3902 8204 3903 8215 3915 8214
      3916 8158
TIME...MOT...LOC 1732Z 274DEG 47KT 3909 8207

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

25
Special weather statement, Mar 30, 3:58 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
358 PM EDT Sat Mar 30 2024

WVZ005-013-015-024>026-033-034-515>518-310000-
Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
Including the cities of Kenova, Ceredo, Wayne, Harts, Alum Creek,
Hamlin, Charleston, South Charleston, Saint Albans, Williamson,
Logan, Chapmanville, Man, Madison, Welch, Gary, War, Mullens,
Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley,
Oak Hill, Fayetteville, Montgomery, and Meadow Bridge
358 PM EDT Sat Mar 30 2024

...INCREASED FIRE DANGER THROUGH THIS EVENING...

A combination of dry conditions and winds gusting between 15 to
25 mph will increase the danger of fire start and rapid spread
this afternoon and evening.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette butts, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

West Virginia law prohibits burning in the spring from 7 AM to 5
PM...March through May. Evening burning is highly discouraged
today due to the dry and gusty conditions.

FMK
Special weather statement, Mar 30, 4:26 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
426 PM EDT Sat Mar 30 2024

WVZ031-032-040-302100-
Barbour WV-Harrison WV-Taylor WV-
426 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT TAYLOR...NORTHEASTERN BARBOUR
AND NORTHEASTERN HARRISON COUNTIES THROUGH 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksburg, Grafton, Bridgeport, Shinnston, Lumberport, Anmoore,
Enterprise, Flemington, Valley Falls, Rosemont, Knottsville,
Meadland, Tygart Lake State Park, Thornton, McGee, Meadowbrook, and
Despard.

This includes the following highways...
 Interstate 79 between mile markers 119 and 128.
 Route 50 in West Virginia between mile markers 77 and 79, and
between mile markers 81 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3918 7983 3929 8038 3944 8035 3943 8028
      3939 8020 3941 8011 3939 8009 3940 8003
      3943 7998 3943 7989 3930 7989 3929 7986
      3925 7985 3924 7981 3922 7981
TIME...MOT...LOC 2025Z 280DEG 63KT 3934 8013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:33 PM EDTSpecial Weather StatementRLXMeigs27 min
Mar 30, 6:34 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry41 min
Mar 30, 7:02 PM EDTSevere Thunderstorm WarningRLXWashington43 min
Mar 30, 7:12 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry34 min
Mar 30, 7:37 PM EDTSevere Thunderstorm WarningRLXMorgan, Washington23 min
Mar 30, 7:55 PM EDTSevere Thunderstorm WarningRLXWashington23 min
Mar 30, 4:26 PM EDTSpecial Weather StatementRLXTaylor34 min
Mar 30, 7:44 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Lewis, Pleasants, Ritchie, Tyler31 min

Nearby

Tornado Warnings in West Virginia, 2024Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.